Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 176, NWS Birmingham, AL

April 21, 2006Marion County, Winston County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 21, 2006, 6:11 AM CDT for Marion County, Winston County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 21, 2006, 6:11 AM CDT (11:11 UTC)
Expired
Apr 21, 2006, 6:45 AM CDT
In force
34 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Marion County, AL, Winston County, AL

The radar

The Columbus AFB radar (KGWX), 70 km from the middle of the area, began a volume at 11:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 11.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2006-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1511 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2006-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1511 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1343 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 5:29 AM CDT, 42 minutes earlier.

Area forecast discussion, Apr 21, 5:29 AM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
529 AM CDT FRI APR 21 2006

.DISCUSSION...
AFTER A FEW DAYS OF RATHER SIGNIFICANT HAIL PRODUCING
THUNDERSTORMS ...WE ARE POISED FOR ANOTHER ROUND OF SEVERE WEATHER
TODAY AND TONIGHT. THEN THINGS BEGIN TO QUIET DOWN FOR A FEW DAYS.

FAIRLY CONFIDENT A FEW STORMS IN THE PAST SEVERAL HOURS PRODUCED HAIL
UP TO THE SIZE OF GOLF BALLS...ACROSS WALKER, WINSTON, TUSCALOOSA,
AND FAYETTE COUNTIES...ALTHOUGH NO REPORTS OF THAT SIZE HAVE COME IN
JUST YET. STILL A FEW THUNDERSTORMS LURKING AROUND BUT THEY HAVE LOST
INTENSITY FOR THE TIME BEING.

COMPLEX WEATHER SCENARIO SETTING UP FOR THE NEXT 30 HOURS ACROSS
CENTRAL ALABAMA. NOW TO THE DETAILS...
1) STORMS ACROSS THE FORECAST AREA THIS MORNING HAVE DEVELOPED WITH
THE AIDE OF RESIDUAL BOUNDARIES AND INCREASED LOW LEVEL BOUNDARY
LAYER FLOW. EXPECT THESE STORMS TO CONTINUE TO WEAKEN EARLY THIS
MORNING...ALTHOUGH SMALL HAIL COULD STILL FALL IN A FEW SPOTS THROUGH
8 AM.

2) MCS ACROSS NORTH CENTRAL MISSISSIPPI FIRING UP WITH THE HELP
OF A SHORT WAVE TROUGH...SURFACE LOW ALONG COLD FRONT...AND MOISTURE
CONVERGENCE NEAR THE COLD FRONT AND PRE-FRONTAL TROUGH. ALSO EXPECT
THESE STORMS TO SHOW A WEAKENING TREND AS THEY APPROACH MARION AND
LAMAR COUNTIES BETWEEN 7 AND 9 AM. MID TO HIGH LEVEL BLOW OFF FROM
THESE STORMS SHOULD SLOW THE HEATING AND DESTABILIZATION IN
NORTHERN ALABAMA.

3) POTENT MID LEVEL SHORT WAVE TROUGH AND COLD FRONT STILL SCHEDULED
FOR ARRIVAL TONIGHT. A FEW SURFACE WAVES ALONG THE FRONT ARE ALSO
EXPECTED WHICH MAY ENHANCE STORMS IN THEIR VICINITY. THIS IS THE
TRICKY PART. CLOUDS AND SUBSIDENCE BEHIND UPPER DISTURBANCE THIS
MORNING WILL LIMIT DESTABILIZATION ACROSS NORTHERN ALABAMA
INITIALLY. WILL GO WITH THE IDEA THAT CONVECTION WILL FIRE LATE
THIS AFTERNOON ACROSS WESTERN ALABAMA AND SPREAD EASTWARD TO ALL
AREAS EXCEPT FAR SOUTHEAST THROUGH MIDNIGHT. THE MAIN SEVERE THREAT
WILL BE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO CAN
NOT BE RULED OUT ESPECIALLY LATE THIS AFTERNOON AND EARLY THIS
EVENING WEST OF INTERSTATE 65. STORMS THEN EXIT THE STATE EARLY
SATURDAY MORNING.

I WANT TO STRESS THAT THIS IS NOT A CLEAR CUT SCENARIO BY ANY
MEANS. THE POTENTIAL LIFTING MECHANISM TIMING AND DEGREE OF
DESTABILIZATION WILL PLAY A MAJOR ROLE IN THE DEVELOPING SITUATION.
PLEASE STAY TUNED TO ADDITIONAL WEATHER INFORMATION THROUGHOUT THE
DAY.

BLOCKY UPPER LEVEL PATTERN EVOLVING VERY SLOWLY FOR THE PAST SEVERAL
DAYS. LARGE UPPER CLOSED LOW SPINNING OVER THE WESTERN GREAT LAKES
AND SOUTHERN STREAM MIGRATING SEVERAL SHORT WAVE TROUGHS OVER THE
REGION. TWO STREAMS EXHIBIT SOME FORM OF INTERACTION OR PHASING THAT
WILL SEND AN UPPER TROUGH THROUGH CENTRAL ALABAMA BY SATURDAY
MORNING. THE GOOD THING WITH THIS TROUGH PASSAGE...WE ENTER NORTHWEST
FLOW ALOFT AND VIRTUALLY END THUNDERSTORM CHANCES AT LEAST FROM THE
SECOND HALF OF SATURDAY THROUGH MONDAY. THE NEXT FRONT ARRIVES IN THE
AREA ON TUESDAY WITH THUNDERSTORMS RE-ENTERING THE FORECAST. MODEL
GUIDANCE WAS CLOSE ON THE SYNOPTIC EVOLUTION BUT HAD MIXED RESULTS
IN THE MASS FIELDS. TAKE A MIX OF NAM/GFS IN THE SHORT TERM AND
GENERALLY ACCEPTED THE GFS IN THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     81  57  74  48 /  60 100  30   0
ANNISTON    81  58  75  50 /  40 100  30   0
BIRMINGHAM  81  56  77  55 /  60 100  20   0
TUSCALOOSA  82  56  79  53 /  60  80   0   0
CALERA      83  57  77  53 /  40 100  20   0
AUBURN      84  61  72  54 /  20  90  30   0
MONTGOMERY  87  58  77  52 /  20  90  20   0
TROY        87  62  78  50 /  10  70  30   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

75/LINHARES
Hazardous weather outlook, Apr 20, 11:12 PM CDT, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1112 PM CDT THU APR 20 2006

ALZ011>015-017>050-220030-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1112 PM CDT THU APR 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OVERNIGHT TONIGHT.

A FEW ISOLATED SHOWERS WILL OCCUR...BUT NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ON FRIDAY AND FRIDAY NIGHT...A COLD FRONT WILL PUSH THROUGH CENTRAL
ALABAMA WITH WIDESPREAD SEVERE WEATHER IN THE FORMS OF DAMAGING
WINDS...LARGE HAIL...AND ISOLATED TORNADOES EXPECTED.  A FEW
STORMS MAY BEGIN AHEAD OF THE FRONT BETWEEN 11 AM AND 1 PM...BUT
THE MAIN COLD FRONT WILL MOVE INTO NORTHWEST ALABAMA AFTER 1 PM.
THE STORMS WILL MOVE SOUTHEASTWARD AND BE IN CENTRAL ALABAMA
BY 3 PM TO 5 PM AND THEN GRADUALLY WEAKENING IN SOUTHEAST ALABAMA BY
EARLY SATURDAY MORNING.

THE ATMOSPHERE AHEAD OF THIS FRONT WILL BE MOIST AND UNSTABLE ACROSS
ALL OF CENTRAL ALABAMA.  IN ADDITION...A STRONGER UPPER LEVEL
DISTURBANCE WILL BE ASSOCIATED WITH THE FRONT AS IT PUSHES THROUGH.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL MOST
LIKELY NEED TO BE ACTIVATED FRIDAY AFTERNOON AND EVENING. PLEASE STAY
TUNED TO LATEST DETAILS CONCERNING THESE POTENTIAL SEVERE
THUNDERSTORMS.

In the hours before

Special weather statement, Apr 21, 3:28 AM CDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
328 AM CDT FRI APR 21 2006

ALZ017-210915-
BLOUNT-
328 AM CDT FRI APR 21 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BLOUNT COUNTY UNTIL 415 AM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 325 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 11 MILES WEST OF SUSAN MOORE...MOVING NORTHEAST AT 20
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SUSAN MOORE AND SNEAD
THROUGH 415 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

KNS/99
Local storm report, Apr 21, 3:57 AM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
357 AM CDT FRI APR 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             BESSEMER                33.38N 86.96W
04/20/2006  E0.75 INCH       JEFFERSON          AL   AMATEUR RADIO

            PENNY SIZE HAIL IN BESSEMER.

0510 PM     HAIL             BESSEMER                33.38N 86.96W
04/20/2006  E1.00 INCH       JEFFERSON          AL   AMATEUR RADIO

            QUARTER SIZE HAIL IN BESSEMER.

0511 PM     HAIL             3 NNE BESSEMER          33.42N 86.94W
04/20/2006  E0.88 INCH       JEFFERSON          AL   AMATEUR RADIO

            NICKEL SIZE HAIL ALONG INTERSTATE 59 IN BRIGHTON.

0517 PM     HAIL             HOOVER                  33.38N 86.82W
04/20/2006  E0.75 INCH       JEFFERSON          AL   AMATEUR RADIO

            PENNY SIZE HAIL IN BLUFF PARK OFF OF SHADES CREST ROAD.

0525 PM     HAIL             HOMEWOOD                33.46N 86.81W
04/20/2006  E0.75 INCH       JEFFERSON          AL   AMATEUR RADIO

            PENNY SIZE HAIL IN HOMEWOOD OFF OF OXMOOR AND VALLEY
            ROADS.

0539 PM     FLASH FLOOD      5 SW TRUSSVILLE         33.58N 86.65W
04/20/2006                   JEFFERSON          AL   AMATEUR RADIO

            FLASH FLOODING NEAR HWY 11 85TH STREET NEAR GOLF COURSE
            IN ROEBUCK.

0544 PM     FLASH FLOOD      HOMEWOOD                33.46N 86.81W
04/20/2006                   JEFFERSON          AL   AMATEUR RADIO

            FLASH FLOODING OCURRING ON LAKESHORE DRIVE AT BROOKWOOD
            VILLAGE.

0550 PM     HAIL             HOMEWOOD                33.46N 86.81W
04/20/2006  E0.75 INCH       JEFFERSON          AL   AMATEUR RADIO

            PENNY SIZE HAIL AT VALLEY AND OXMOOR ROAD.

0552 PM     HAIL             HOMEWOOD                33.46N 86.81W
04/20/2006  E1.00 INCH       JEFFERSON          AL   AMATEUR RADIO

            QUARTER SIZE HAIL AT OXMOOR ROAD AND GREEN SPRINGS
            AVENUE.

0558 PM     FLASH FLOOD      HOMEWOOD                33.46N 86.81W
04/20/2006                   JEFFERSON          AL   AMATEUR RADIO

            FLASH FLOODING OCCURRING AT VALLEY ROAD AND GREEN SPRINGS
            AVENUE AT PALISADES IN HOMEWOOD.

0608 PM     HAIL             HOOVER                  33.38N 86.82W
04/20/2006  E0.75 INCH       JEFFERSON          AL   AMATEUR RADIO

            PENNY SIZE HAIL AT HWY 31 AND INTERSTATE 65 IN HOOVER.

0633 PM     FLASH FLOOD      HOOVER                  33.38N 86.82W
04/20/2006                   JEFFERSON          AL   AMATEUR RADIO

            FLASH FLOODING OCCURRING AT INTERSTATE 459 AT CAHABA
            RIVER.

0143 AM     HAIL             2 N NORTHPORT           33.27N 87.59W
04/21/2006  E0.88 INCH       TUSCALOOSA         AL   EMERGENCY MNGR

            NICKEL SIZE HAIL ALONG HWY 171 AND HWY 43.

0151 AM     HAIL             NORTHPORT               33.24N 87.59W
04/21/2006  E0.75 INCH       TUSCALOOSA         AL   EMERGENCY MNGR

            PENNY SIZE HAIL IN NORTHPORT.

0230 AM     HAIL             4 NW JASPER             33.89N 87.32W
04/21/2006  E1.00 INCH       WALKER             AL   EMERGENCY MNGR

            QUARTER SIZE HAIL IN SARAGOSSA.

&&

KNS/99

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:25 PM CDTFlash Flood WarningBMXJefferson3 hr
Apr 20, 7:44 PM CDTSevere Thunderstorm WarningBMXLamar46 min
Apr 20, 9:40 PM CDTSevere Thunderstorm WarningBMXShelby65 min
Apr 20, 9:49 PM CDTSevere Thunderstorm WarningBMXMarion56 min
Apr 20, 10:02 PM CDTSevere Thunderstorm WarningBMXPerry28 min
Apr 20, 10:13 PM CDTSevere Thunderstorm WarningBMXTalladega25 min
Apr 20, 10:18 PM CDTSevere Thunderstorm WarningBMXWinston57 min
Apr 21, 12:54 AM CDTSevere Thunderstorm WarningBMXTuscaloosa66 min
Apr 21, 2:04 AM CDTSevere Thunderstorm WarningBMXWalker56 min
Apr 21, 2:35 AM CDTSevere Thunderstorm WarningBMXWinston31 min
Apr 21, 2:40 AM CDTSevere Thunderstorm WarningBMXTuscaloosa50 min
Apr 21, 2:56 AM CDTSevere Thunderstorm WarningBMXFayette49 min
Apr 21, 3:00 AM CDTSevere Thunderstorm WarningBMXWalker61 min
Apr 21, 2:42 PM CDTSevere Thunderstorm WarningBMXTuscaloosa48 min
Apr 21, 3:27 PM CDTSevere Thunderstorm WarningBMXTuscaloosa18 min
Apr 21, 3:36 PM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa39 min
Apr 21, 5:48 PM CDTSevere Thunderstorm WarningBMXShelby17 min
Apr 21, 5:57 PM CDTSevere Thunderstorm WarningBMXSt. Clair33 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.